Alert archive / Indiana / River Flood Warnings in 2020

River Flood Warning 31, NWS Northern Indiana

January 11, 2020Allen County, Indiana

NWS Northern Indiana issued this river flood warning at Jan 11, 2020, 9:41 AM EST for Allen County, Indiana. It took effect at Jan 11, 2020, 12:04 PM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 11, 2020, 9:41 AM EST (14:41 UTC)
In effect from
Jan 11, 2020, 12:04 PM EST
Expired
Jan 11, 2020, 9:19 PM EST
In force
9 hr
Issued by
NWS Northern Indiana
Flood severity
Minor

County Allen County, IN

The radar

The Northern Indiana radar (KIWX), 61 km from the middle of the area, began a volume at 14:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Spy Run Creek at Ft. Wayne Childrens Zoo (SPYI3). The gauge peaked at 11.24 ft at Jan 11, 2020, 2:00 PM EST.

actionminormoderatemajor68101201/1101/1201/13
Action stage
9 ft
Minor stage
11 ft
Moderate stage
12 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04182808, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this river flood warning went out at Jan 11, 6:52 AM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Jan 11, 6:52 AM EST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
652 AM EST Sat Jan 11 2020

.SYNOPSIS...
Issued at 441 AM EST Sat Jan 11 2020

A strong storm system will bring rain, heavy at times with
embedded thunderstorms through midday. Additional rainfall totals
of 1.5 to 2 inches. In the wake of the system, precipitation will
being to changeover snow late this afternoon through tonight. A
period of freezing rain, possibly mixed with sleet, is expected
across extreme northern Indiana through southern Lower Michigan.
Watch for flooded roads, streams and creeks. Widespread moderate
river flooding will occur. Dry weather returns for Sunday and
Monday.

&&

.SHORT TERM...(Today and Tonight)
Issued at 430 AM EST Sat Jan 11 2020

Extraordinary bulk moisture in place across CWA with ample Pacific
sourced mid/high level moisture and now lower level GOMEX feed.
Precipitable water values of around 1.25 inches is higher than
max moving average per SPC Climatology Page and one of the higher
end amount in January. Extreme upper vertical motion profiles as
well with 60 knot 925 mb jet from southern Illinois at this time
to track northeast to northwest Ohio by daybreak. Further,
collocation of right rear 200 kt 300 mb jet greatly enhanced
upward vertical motion, providing strong upright updrafts.
Elevated instability of 100-200 J/kg with strong forced parcel
ascent should provide uptick in embedded thunderstorm potential.
No changes with respect to flood watch with additional 1-1.25
inches southeast of Blackford City to Lima line, ramping to an
extra 2.5 inches. Widespread moderate river flooding risk remains
on track, as well as ponded water roadways already being
reported. Other lesser shortwave ejections/frontal waves through
midday, though less intense of present one, that is lifting from
southwest CWA to south central Michigan next couple of hours.

While some lesser frontal waves to track through area into
midday, a much stronger wave lifts through eastern CWA late this
afternoon/evening , and adding more efficient runoff to area due
to preconditioning with yesterday's rainfall.

Northeast ejection of upper low through early tonight ahead of
northern stream kicker with no sensible weather concerns after
midnight tonight.

&&

.LONG TERM...(Sunday through Friday)
Issued at 435 AM EST Sat Jan 11 2020

Development of broad trough over western half CONUS to provide a
respite Sunday/Monday along with a warming trend/building heights
across southern Great Lakes. Eventual weak system moves through
downstream portion of trough with a chance of rain, possibly mixed
with snow, late Monday night into Tuesday. Next eastern Colorado
system into southwest portion of Upper Great Lakes Wednesday
afternoon, with a very good chance of rain, mixing with and
changing to snow Wednesday night, though do not anticipate any
appreciable accumulation. Temperatures return to near normal
Thursday into the weekend in wake of cold frontal passage.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 644 AM EST Sat Jan 11 2020

Deep layer moisture flux will continue as a strong upper level
system lifts northeast out of Texas today in response to an
upstream interaction with another system. Very high precipitable
water values for this time of year will help bring moderate to
heavy rains over northern Indiana. A cold front was near SBN
and was moving southeast. Much colder air will spreading
southeast behind the front. The temperatures at SBN should fall
below freezing by 00Z, so have kept freezing rain with an
eventual transition to snow overnight. This freezing time may
need to be adjusted and will have a major impact on precipitation
type. A period of sleet is also possible overnight, but for now
have not included it in the SBN TAF. Otherwise, MVFR ceiling were
mainly southeast of the front with IFR to LIFR conditions behind
the front. It looks like conditions will become IFR behind the
front as the colder air moves southeast. Have SBN becoming IFR
this morning, with some improvement tonight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch through this evening for INZ003>009-012>018-020-
     022>027-032>034.

     Winter Weather Advisory from 6 PM EST /5 PM CST/ this evening to
     1 AM EST /midnight CST/ Sunday for INZ003>007.

MI...Flood Watch through this evening for MIZ077>081.

     Winter Weather Advisory from 6 PM this evening to 1 AM EST
     Sunday for MIZ079>081.

     Winter Weather Advisory from 4 PM this afternoon to 11 PM EST
     this evening for MIZ077-078.

OH...Flood Watch through this evening for OHZ001-002-004-005-015-016-
     024-025.

LM...Gale Warning until 10 PM EST this evening for LMZ043-046.

&&

SYNOPSIS...Murphy
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jan 11, 5:58 AM EST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
558 AM EST Sat Jan 11 2020

INZ008-009-012>018-020-022>027-032>034-OHZ001-002-004-005-015-016-
024-025-121100-
Noble-De Kalb-Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-
Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-
Blackford-Jay-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
Van Wert-Allen OH-
558 AM EST Sat Jan 11 2020 /458 AM CST Sat Jan 11 2020/

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MIZ077-078-121100-
Berrien-Cass MI-
558 AM EST Sat Jan 11 2020

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
11 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Weather Advisory.

Heavy rain will change to a period of freezing rain mixed at times
with snow and possibly sleet late this afternoon. There is also a
chance of sleet. The precipitation will change to all snow late
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts greater than 2
inches and any flooding.

INZ003>007-MIZ079>081-121100-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-St. Joseph MI-Branch-
Hillsdale-
558 AM EST Sat Jan 11 2020 /458 AM CST Sat Jan 11 2020/

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM EST /5 PM CST/ THIS
EVENING TO 1 AM EST /MIDNIGHT CST/ SUNDAY...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts greater than 2
inches and any flooding.

LMZ043-046-121100-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
558 AM EST Sat Jan 11 2020

...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Gale Warning.

In the hours before

Special weather statement, Jan 11, 5:31 AM EST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Northern Indiana
531 AM EST Sat Jan 11 2020

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-
005-015-016-024-025-111600-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-
Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-
White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-
Jay-Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
Including the cities of Michigan City, La Porte, South Bend,
Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee,
Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville,
Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake,
Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver,
Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone,
Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven,
Monticello, Monon, Brookston, Logansport, Royal Center, Peru,
Grissom AFB, Mexico, Wabash, North Manchester, Huntington,
Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City,
Upland, Hartford City, Montpelier, Portland, Dunkirk, Niles,
Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan,
Paw Paw Lake, Dowagiac, Cassopolis, Marcellus, Sturgis,
Three Rivers, White Pigeon, Mendon, Coldwater, Bronson,
Hillsdale, Jonesville, Litchfield, Bryan, Edgerton, Wauseon,
Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville,
Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne,
Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert,
Ohio City, Lima, and Spencerville
531 AM EST Sat Jan 11 2020 /431 AM CST Sat Jan 11 2020/

...Occasional strong wind gusts today and tonight...

As a strong storm system moves through the region, there will be
periods of strong winds, along with higher gusts. Peak wind gusts
of around 35 to 40 mph are expected at times today and tonight.

An area with potentially higher gusts is expected along and
southeast of a Marion Indiana to Wauseon Ohio line tonight. Wind
gusts to 45 mph are expected.

The high wind will create difficult driving conditions,
especially for high profile vehicles. Use caution when traveling.
Local storm report, Jan 11, 7:23 AM EST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
723 AM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       4.1 NW HUDSON           41.57N 85.14W
01/11/2020  M1.33 INCH       STEUBEN            IN   TRAINED SPOTTER

            RAINFALL TOTAL FROM 7AM FRIDAY TO 7AM TODAY.

&&

BML
Local storm report, Jan 11, 7:59 AM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
759 AM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       2 SSW WINONA LAKE       41.19N 85.83W
01/11/2020  M1.51 INCH       KOSCIUSKO          IN   NWS EMPLOYEE

            24 HOUR TOTAL. 1.16 INCHES SINCE MIDNIGHT.

&&

BML
Local storm report, Jan 11, 8:46 AM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
846 AM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     HEAVY RAIN       AKRON                   41.04N 86.02W
01/11/2020  M1.70 INCH       FULTON             IN   PUBLIC

            STORM TOTAL.

&&

BML

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 4:46 AM ESTWinter Weather AdvisoryIWXElkhart, LaGrange, Steuben23 hr
Jan 11, 5:28 AM ESTAreal Flood WarningIWXCass, White6 hr
Jan 11, 6:12 AM ESTAreal Flood WarningIWXLaPorte, Saint Joseph6 hr
Jan 11, 9:46 AM ESTRiver Flood WarningIWXMarshall, Saint Joseph, Starke5 days
Jan 11, 10:28 AM ESTAreal Flood WarningIWXElkhart, Fulton, Kosciusko, LaGrange, LaPorte, Marshall and 5 more2 hr
Jan 11, 10:44 AM ESTAreal Flood WarningIWXAdams, Blackford, Cass, Fulton, Grant, Huntington and 5 more4 hr
Jan 11, 11:17 AM ESTAreal Flood AdvisoryIWXAllen, DeKalb, Huntington, Kosciusko, LaGrange, Noble and 3 more4 hr
Jan 11, 11:53 AM ESTWind AdvisoryIWXAdams, Jay9 hr
Jan 11, 2:45 PM ESTLakeshore Flood AdvisoryIWX14 hr

Nearby

River Flood Warnings in Indiana, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.